Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2004, 5:30 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 5:30 PM EDT (21:30 UTC)
- Expired
- May 10, 2004, 6:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748
WUUS51 KRNK 102130
SVRRNK
VAC121-155-750-102230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
PULASKI COUNTY IN SOUTHWEST VIRGINIA
RADFORD IN SOUTHWEST VIRGINIA
* UNTIL 630 PM EDT
* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
SOUTHWEST OF GRAYSONTOWN TO GRAYSONTOWN TO MERRIMAC...OR ALONG A
LINE EXTENDING FROM ALLISONIA TO RADFORD TO BLACKSBURG. THESE
STORMS WERE NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALTON...MC DONALDS MILL...FAIRLAWN AND CHILDRESS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3689 8071 3699 8055 3719 8029 3733 8027
3721 8050 3708 8070
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:05 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 10, 3:05 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT MON MAY 10 2004 .DISCUSSION... .TONIGHT AND TOMORROW... WEAK SHORT WAVE MOVING ACROSS THE REGION THIS AFTERNOON AND EVENING WILL RESULT IN SCT SHOWERS AND THUNDERSTORMS. KFCX AT 1837Z INDICATED ISOLATED CELLS THIS AFTERNOON...MAINLY IN THE MOUNTAINS. DECIDED TO EXTENDED POPS A TAD FURTHER EAST FOR TONIGHT. DECIDED TO LEAVE PATCHY FOG IN ISC GRIDS OVERNIGHT. ADJUSTED MIN TEMPERATURES DOWN A FEW DEGREES IN THE WEST. FOR TUESDAY...KEPT THE MENTION OF AFTERNOON AND EVENING THUNDERSTORMS. LOWERED HIGHS IN THE FOOTHILLS OF NORTH CAROLINA A FEW DEGREES TO BLEND BETTER WITH GSP. .TOMORROW NIGHT THROUGH MONDAY... THE BERMUDA HIGH ANCHORED OFF THE EAST COAST UNDER THE UPPER-LEVEL RIDGING WILL KEEP IT UNSEASONABLY WARM AND HUMID DURING THE PERIOD. IN GENERAL...NUDGED TEMPERATURES UP A FEW DEGREES. KEPT THE MENTION OF MAINLY AFT/EVE TSRA DURING THE PERIOD. PLAYED THE POPS THE HIGHEST IN THE HIGHER TERRAIN. ZONES AND GRIDS WILL BE OUT BY 4 PM. HAVE A GOOD NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && 07
Hazardous weather outlook, May 10, 6:11 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 611 AM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 101009- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-ASHE NC-BATH VA-BEDFORD VA- BLAND VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HENRY VA-MERCER WV-MONROE WV- MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA- SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-TAZEWELL VA-WATAUGA NC- WILKES NC-WYTHE VA-YADKIN NC- 611 AM EDT MON MAY 10 2004 .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...EXPECT LOCALLY HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN. THIS MAY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE) .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST EACH DAY TUESDAY THROUGH FRIDAY...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ005-006-VAZ044>047-058-059-101009- APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC- 611 AM EDT MON MAY 10 2004 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:04 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 41 min |
| May 9, 8:33 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 57 min |
| May 10, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 55 min |
| May 10, 6:32 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.